“Tardive Dyskinesia Awareness Week was May 1-7, 2022.”
This comes at a good time for me as well. Last week I was just working with a patient, “Joe”, who was suffering with an “involuntary movement.” Joe had taken an antipsychotic as an augmenting agent for his treatment resistant depression and had a brilliant response… as far as his depression-disease went. Within one week of treatment, his jaw-breaker-depression started to dissolve small pieces away. He was astounded.
Truth be told, I get astounded too, when my patients show these kinds of “Whaaat?!” responses. Although it is less than before, still too often (20-60%), patients work hard on getting treatment responses that remain elusive. Too often, I watch someone’s life step down from one loss to another due to their disease process, like a slinky. They start taking days off from work, then weeks off. Their most beloved relationships plunk, plunk, less and less connected. They stop getting out of bed much. And so forth. These are not just words. Brain disease is real. Whether it is depression or psychosis, anxiety or dementia, and more, it’s not any less medical than a deadly cancer.
But when patients like this, with whom we have determinedly worked toward healing, all the while, together, watching their life losses… well it is grievous. And miracles, such as Joe experienced, astounds us.
About a month later, I started to notice that his mouth was moving without his conscious intention. His lips jerked together, like a “purse string” pulled on them. This is one of many early symptoms of dopamine blockade that might happen with antipsychotics. For Joe, it resolved easily by decreasing the dosage of his medication. He was reluctant to do this, considering the benefits he enjoyed with the medication. Thankfully, however, his benefits remained even with the lower dose.
Joe had been experiencing “acute dyskinesia.” If Joe had stayed on his antipsychotic agent over time, or one could say “tardive,” and at the higher dosage, the involuntary movement might have worsened and become more difficult to get rid of. Involuntary movements are also more often experienced in the elderly population and from older classes of antipsychotics, but they still can happen in the newer ones.
These secondary movement disorders are grouped under the name “extrapyramidal side effects,” (or EPS,) of which tardive dyskinesia is one. And in case you were wondering more about its cause, it is described in PubMed: “The mechanism of EPS is thought to be due to the antagonistic binding of dopaminergic D2 receptors within the mesolimbic and mesocortical pathways of the brain. However, the antidopaminergic action in the caudate nucleus and other basal ganglia may also contribute significantly to the occurrence of EPS.”
For reference, NAMI also has a clean, well described, web-page on tardive dyskinesia worth reading for more details. It doesn’t include all the names of the newer agents which can be hard to keep up with. These “second generation antipsychotics” are frequently increasing in number as our medication options through research increase.
Understand that TD is a movement disorder. Not all movement disorders are caused by medication and deserve a medical work-up. It may or may not be reversible and the risks and benefits of treatment need to be evaluated progressively, over time.
Keep noisy. Keep talking. Keep asking. Keep on!
Questions: Would you please tell us about your involuntary movements if you’ve experienced them? Or seen someone with them?
Interesting. I know of a child – well 14 now with TD.
LikeLiked by 1 person